Certain beverages such as wine, beer and hard liquor all contain ethyl alcohol or ethanol. Once these beverages are consumed appropriately, ethyl alcohol is considered harmless. Excessive consumption of ethyl alcohol at a quick manner can lead to detrimental consequences, including death. Always bear in mind that ethyl alcohol poisoning is considered as a medical emergency, but a specific mode of treatment can help save a life if poisoning is suspected.
Drinking alcoholic beverages must be done in moderation especially the amount and how quickly they are ingested. The presence of high levels of ethyl alcohol in the body will surely lead to poisoning which is considered as a dangerous condition.
Ethyl alcohol poisoning is a serious condition that is more than just a state or drunkenness. A vital key in the treatment of ethyl alcohol poisoning is to identify the symptoms of the condition. The indications of ethyl alcohol poisoning include confusion, vomiting, bluish lips, pale or clammy skin, seizures, low body temperature, unconsciousness and diminished breathing. If any of these signs are present, the individual must be taken to the emergency department at the nearest hospital for medical care.
Management of ethyl alcohol poisoning
When an individual is suspected with ethyl alcohol poisoning, he/she must be taken to the hospital. There are various ways in managing the condition. The objective is to ensure that the individual can breathe without choking, thus airway support is administered including breathing tubes and oxygen ventilators. Severe dehydration is prevented by administering fluids intravenously.
Length of the treatment
The length of the treatment for ethyl alcohol poisoning will depend on the severity of the case such as the amount of ethanol ingested and how fast. During the treatment, healthcare professionals will carefully keep track of the vital signs such as the pulse rate, breathing, blood pressure and body temperature.
Always bear in mind the early treatment for ethyl alcohol poisoning is vital to prevent the complications from occurring such as choking on the vomit and asphyxiation from vomit that has been inhaled into the lungs. In severe cases of this poisoning in which the treatment was delayed, it can lead to permanent damage to the brain due to the lack of oxygen.
There are considerations to bear in mind to prevent the serious complication from developing while waiting for emergency treatment to be given. The first task is to try to awaken the individual if he/she is unconscious. In case he/she could not be awakened, roll him/her onto his/her side in case of vomiting. By enrolling in a first aid course, you can learn how to properly carry out these measures.
Always remember not to induce vomiting since this can lead to choking or asphyxiation. You have to stay with the individual until the medical team arrives on the scene.